Lightning, Cascade
- When
- August 29, 8:00 PM MST
- Where
- Cascade County, Great Falls
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.308, -111.347 (the zone’s center; the record gives no point)
Thunderstorms that moved across Cascade county during the evening hours of the 29th produced numerous lightning strikes. Lightning strikes ignited five fires across the county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Thunderstorms that moved across Cascade county during the evening hours of the 29th produced numerous lightning strikes. Lightning strikes ignited five fires across the county. The fires occurred generally in grass and stubble and caused no significant damage to property. The two largest fires included a 50 acre blaze near Ulm and a 50+ acre fire near Morony Dam.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 29, 7:50 PM MST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 850 PM MDT TUE AUG 29 2006 .DISCUSSION... NORTHERN PORTION OF SURFACE FRONT CONTINUES TO PUSH SLOWLY EAST WHILE THE FRONT APPEARS TO BE HUNG UP IN THE HIGH COUNTRY OF SOUTHWEST MONTANA. ISOLATED CONVECTIVE ACTIVITY ASSOCIATED WITH FRONTAL PASSAGE DIMINISHING AS ARE THE WINDS. WILL ALLOW RED FLAG WARNING TO CONTINUE UNTIL MIDNIGHT THOUGH RELATIVE HUMIDITIES ARE SLOWLY CLIMBING BACK ABOVE 20 PERCENT. UPDATE TO CURRENT FORECAST FORTHCOMING...MAINLY TO FRESHEN WORDING. EMANUEL && .AVIATION... UPDATED 2325Z. AN UPPER LEVEL HIGH PRESSURE RIDGE IS OVER THE MIDWEST AND A LOW PRESSURE TROF IS OVER THE PACIFIC NORTHWEST. THE AIRMASS IS SLIGHTLY UNSTABLE OVER THE ROCKIES AND CENTRAL MONTANA IN ISOLATED THUNDERSTORMS AND GUSTY SURFACE WINDS. VFR CONDITIONS WILL PREVAIL DURING THE NEXT 24 HOURS. && .FIRE WEATHER... UPDATED 2030Z. RED FLAG WARNING STILL LOOKS ON TRACK. COLD FRONT WILL CONTINUE SPREADING EAST THROUGH THE PLAINS THIS EVENING BUT IT WILL BE SLOWER TO CLEAR SW MT...MAYBE EVEN WEDNESDAY EVENING. STILL EXPECT A FEW SHOWERS OR THUNDERSTORMS TO SPREAD FROM SW MT TO N CENTRAL MT LATER THIS AFTERNOON OR EVENING. NOT EXPECTING MUCH RAINFALL FROM THEM. FOR WEDNESDAY STILL LOOKS LIKE A WINDY DAY WITH MIN RHS ABOVE 20 PCT IN THE NW BUT NEAR OR A LITTLE BELOW 20 PCT IN THE AREA WHERE THE RED FLAG WARNING IS CURRENTLY IN PLACE. && .PREV DISCUSSION...ISSUED 235 PM MDT TUE AUG 29 2006 TONIGHT THROUGH THURSDAY...COLD UPPER TROUGH MOVING INTO THE PACIFIC NW WILL MOVE E AND MOVE SLOWLY THROUGH THE FORECAST AREA WEDNESDAY NIGHT AND THURSDAY. WITHIN THIS UPPER TROUGH THERE WILL BE SEVERAL DISTURBANCES BUT MODELS DIFFER ON THE DETAILS. WITH THIS IN MIND AND ALSO THE FACT THAT MOISTURE IS NOT OVERLY IMPRESSIVE WITH THE UPPER TROUGH HAVE KEPT POPS IN THE SLIGHT CHANCE TO CHANCE CATEGORY. DO FEEL THE STRONGEST OF THE DISTURBANCES WILL MOVE THROUGH WEDNESDAY NIGHT SO HAVE TENDED TO GO WITH THE HIGHEST POPS THEN. INHERITED FORECAST TEMPERATURES LOOK ON TRACK SO DID NOT MAKE ANY MAJOR CHANGES. THURSDAY NIGHT THROUGH SUNDAY NIGHT...MODELS ARE GENERALLY CONSISTENT THROUGH THE PERIOD. THE UPPER LEVEL LOW PRESSURE TROF WILL BE MOVING THROUGH EASTERN MONTANA DURING THE NIGHT. AT LOWER LEVELS...SURFACE HIGH PRESSURE WILL BE SETTLING OVER THE CWA WITH PARTIAL CLEARING AND COOL TEMPS. THE AIRMASS BEGINS A WARMING TREND ON FRIDAY AND TEMPS WILL REACH SEASONAL NORMS. AN UPPER LEVEL RIDGE BUILDS OVER THE IDAHO PANHANDLE BY FRIDAY NIGHT. LIGHT SURFACE WINDS AND A DRY AIRMASS WILL ALLOW FOR ANOTHER NIGHT OF COOL TEMPS. THE AIRMASS CONTINUES TO WARM AND REMAIN DRY SATURDAY AND SUNDAY. TEMPS ALSO CONTINUE TO RISE WITH MAX TEMPS RISING ABOVE NORMALS. ZELZER MONDAY THROUGH TUESDAY...MODELS KEEP UPPER LEVEL HIGH PRESSURE RIDGE OVER THE REGION FOR DRY AND WARM WEATHER. WITH BELOW AVERAGE PRECIPITATION...WILL LEAN TOWARDS THE HIGHER DAYTIME TEMPERATURES WITH COOL NIGHTTIME LOWS. WILLIAMSON DC && .PRELIMINARY POINT TEMPS/POPS... GTF 53 77 45 68 / 20 20 30 20 CTB 52 69 42 65 / 20 30 20 20 HLN 58 79 50 70 / 10 20 30 10 BZN 46 83 42 68 / 10 20 30 20 WEY 39 77 36 63 / 20 10 20 30 DLN 50 77 38 65 / 10 20 30 10 HVR 55 82 49 72 / 10 20 30 20 LWT 54 79 46 64 / 10 20 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ112-MTZ114- MTZ116. RED FLAG WARNING UNTIL 9 PM MDT WEDNESDAY FOR MTZ113-MTZ115- MTZ117-MTZ118. && SHORT TERM...EMANUEL/BLANK LONG TERM...MEIER AVIATION...CAMP WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 446 AM MDT TUE AUG 29 2006 MTZ008>015-044>055-301100- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 446 AM MDT TUE AUG 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE THROUGH NORTH CENTRAL AND SOUTHWEST MONTANA THIS AFTERNOON INTO TONIGHT. LOW RELATIVE HUMIDITIES...GUSTY SHIFTING WINDS...AND ISOLATED THUNDERSTORMS AHEAD OF THE FRONT WILL COMBINE TO INCREASE FIRE DANGER. A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON THROUGH MIDNIGHT FOR THE ENTIRE AREA. PLEASE REFER TO THE RED FLAG WARNING STATEMENT FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CONTINUED DRY AND BREEZY CONDITIONS ACROSS EASTERN AND SOUTHERN PORTIONS OF NORTH CENTRAL MONTANA WILL KEEP THE RED FLAG WARNING IN EFFECT THERE THROUGH WEDNESDAY EVENING. PLEASE REFER TO THE RED FLAG WARNING STATEMENT FOR FURTHER DETAILS. TEMPERATURES BEHIND THE FRONT WILL DROP UP TO 20 DEGREES FROM HIGHS ON TUESDAY AND WILL REMAIN COOLER THAN NORMAL THROUGH FRIDAY. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL ALSO SPREAD ACROSS THE AREA BY LATE WEDNESDAY. SIGNIFICANT PRECIPITATION IS POSSIBLE OVER THE WESTERN MOUNTAINS...WITH LESS PRECIPITATION OVER THE PLAINS. SNOW LEVELS ARE EXPECTED TO LOWER TO AROUND 7000 FEET AFTER MIDWEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525518.